Wisconsin, 2021Flash Flooding and Damaging Winds in Wisconsin, September 20, 2021
September 20, 2021 · NWS DLH · 7 events in 4 counties and zones
A cold front moving east across the Upper Midwest propelled a cold front through northwest Wisconsin leading to the development of a line of storms during the afternoon. These storms produced sporadic wind damage and heavy rain and training of the storms led to some minor flash flooding in spots as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving east across the Upper Midwest propelled a cold front through northwest Wisconsin leading to the development of a line of storms during the afternoon. These storms produced sporadic wind damage and heavy rain and training of the storms led to some minor flash flooding in spots as well. While storms were exhibiting circulation in the low levels, no tornadoes were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 20, 3:51 PM CST, 14 minutes earlier.
Area forecast discussion, Sep 20, 3:51 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
451 PM CDT Mon Sep 20 2021
.DISCUSSION...(This evening through Sunday)
Issued at 325 PM CDT Mon Sep 20 2021
Summary: Showers and thunderstorms are expected this afternoon and
evening as a cold front crosses the area. A few storms may become
strong to severe in northwest Wisconsin. Damaging wind gusts will be
the primary hazard. However, a brief tornado or two will also be
possible. Following the cold front, an extended dry period is likely.
A cold front currently extending from Aitkin County to far northwest
Lake County is expected to propagate eastward throughout the
afternoon and evening hours today. Rich moisture advection preceding
this front in the warm sector has resulted in dewpoints in the 60s
across northwest WI and adjacent MN counties. PWAT from the 12z INL
sounding was at the top of climatology at 1.68 inches. This rich
moisture is combined with a very favorable kinematic environment
produced by a strong trough, upper-level jet stream, and a
persistent LLJ. Despite only modest amounts of instability around
1000 J/kg, the dynamic forcing associated with this front should
be able to overcome the deficiency in CAPE.
Effective bulk shear across northwest Wisconsin is expected to be
around 45 knots for the afternoon and evening hours. This shear is
oriented nearly orthogonal to the front and will result in a QLCS
across the WI portions of the CWA. Radar obs already show a line of
storms developing and CAMs support these storms remaining linear as
they progress eastward. Given the linear storm mode, the primary
hazard is expected to be damaging wind gusts associated with bowing
line segments. In addition, there is also the potential for a few
QLCS tornadoes in northwest Wisconsin. A southerly LLJ around 30-40
knots and southeast surface winds are expected to result in 0-1km
SRH values of 150-200 m2/s2 ahead of the convective line. When
combined with low LCL heights around 500m, the potential for a brief
QLCS tornado or two can't be ruled out this afternoon and evening.
Following the passage of the cold front tonight, dry weather is
expected for much of the workweek. Surface high pressure is likely
to develop by Tuesday evening as the upper-level trough propagates
downstream. A Rex Block is likely to set up over the northern
Atlantic Ocean, resulting in the formation of a cut-off low over the
eastern CONUS. Closer to home, this pattern will result in the CWA
remaining underneath an upper-level trough and surface high
pressure. This dry stretch is currently forecast to end by Friday as
a trough moves southward. This will result in rain chances for the
start of the weekend and noticeably cooler temps.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1252 PM CDT Mon Sep 20 2021
A cold front moving across the area this afternoon and evening will
result in MVFR/IFR conditions. Thunderstorms are expected to form
along the cold front as it moves eastward. Strong to severe storms
will be possible this afternoon in HYR and to a lesser extent DLH,
with damaging wind gusts being the primary hazard. Expect conditions
to improve to VFR following the frontal passage this evening into
tonight with winds becoming northwesterly. High pressure will result
in conditions remaining VFR tomorrow.
&&
.MARINE...
Issued at 451 PM CDT Mon Sep 20 2021
A cold front will cross western Lake Superior this evening,
resulting in showers and thunderstorms. Primary hazards will be
gusty winds and frequent cloud-to-water lightning. Once winds shift
to the northwest behind the front, gale force winds are expected to
develop along the North Shore as katabatic flow off of the higher
terrain occurs. A Gale Warning is in effect through tonight along
most of the North Shore.
While the North Shore from Two Harbors to Duluth is not included in
the Gale Warning, there is a window from 7-9 PM CDT this evening
where gusts may briefly reach to around 35 knots. If gusts do reach
as high as 35 knots, they are likely to be brief and only occur over
a localized area. The remainder of the nearshore zones are under a
Small Craft Advisory through tonight. Northwest winds are expected
to continue tomorrow, but will ease to around 5 to 10 knots by the
afternoon. High pressure will develop by tomorrow evening, resulting
in clearing skies.
Waves tonight are expected to be highest around the Apostle Islands,
where waves of 4 to 6 feet are likely. These waves will ease later
tomorrow morning. Elsewhere across western Lake Superior, waves
tonight will be around 1 to 3 feet and ease to 1-2 feet tomorrow
afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 48 62 41 66 / 80 0 0 0
INL 45 60 36 68 / 70 10 0 0
BRD 46 63 39 69 / 40 0 0 0
HYR 47 64 36 65 / 90 10 0 0
ASX 50 66 40 67 / 100 10 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 7 AM CDT Tuesday for LSZ144>146.
Small Craft Advisory until 10 AM CDT Tuesday for LSZ121-147-148-
150.
Small Craft Advisory until 9 PM CDT this evening for LSZ140>143.
Gale Warning from 9 PM this evening to 7 AM CDT Tuesday for
LSZ140>142.
Gale Warning from 9 PM this evening to 1 AM CDT Tuesday for
LSZ143.
&&
DISCUSSION...Unruh
AVIATION...Unruh
MARINE...UnruhHazardous weather outlook, Sep 20, 3:27 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
427 PM CDT Mon Sep 20 2021
WIZ001>004-006>009-212130-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
427 PM CDT Mon Sep 20 2021
This Hazardous Weather Outlook is for portions of northwest
Wisconsin.
.DAY ONE...Tonight
Thunderstorms will slowly spread eastward across northwestern
Wisconsin this evening. Scattered severe storms are possible,
with the main threats being damaging wind gusts up to 60 mph and
an isolated tornado or two. Locally heavy rain is also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed this evening.
MNZ010>012-018>021-025-026-033>038-212130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-
427 PM CDT Mon Sep 20 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...Tonight
Embedded thunderstorms will continue to slowly work eastward
across northeastern Minnesota this afternoon before ending this
evening. A few storms may contain winds to 45 mph along with locally
heavy rain.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed through early evening.
LSZ121-140>148-150-212130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
427 PM CDT Mon Sep 20 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
Gusty southerly winds will become northwesterly this evening,
resulting in hazardous conditions to smaller vessels for much of
the nearshore waters. Small Craft Advisories have been issued
through Tuesday morning along the South Shore with Gale Warnings
along much of the North Shore.
There is a chance for thunderstorms this afternoon and early
evening. A few strong to severe storms will be possible along the
South Shore with strong winds as the main threat and cloud-to-
water lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Winds will produce hazardous conditions for small craft Tuesday
morning for portions of the South Shore. Small Craft Advisories
will remain in effect through Tuesday morning.
BJH
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Sep 20, 3:51 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
451 PM CDT Mon Sep 20 2021
WIZ001-002-007-008-202215-
Douglas WI-Bayfield WI-Sawyer WI-Washburn WI-
451 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of southwestern
Bayfield, southeastern Douglas, northern Washburn and northwestern
Sawyer Counties through 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minong, or 19 miles north of Spooner, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around.
This strong thunderstorm will be near...
Minong around 500 PM CDT.
Wascott around 505 PM CDT.
Gordon around 510 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4608 9205 4616 9205 4616 9206 4640 9164
4614 9127 4588 9191
TIME...MOT...LOC 2150Z 237DEG 28KT 4611 9194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BJHThunderstorm Wind, Washburn
- When
- September 20, 4:05 PM CST to 4:07 PM CST
- Where
- Washburn County, 1.68 mi SW of Chittamo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.130, -91.740
A tree was blown over near Minong by the storms.
Flash Flood, Washburn
- When
- September 20, 4:15 PM CST to 5:15 PM CST
- Where
- Washburn County, 1.19 mi NW of Sarona to 1.01 mi NW of Sarona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.730, -91.820
Washburn County dispatch reported a creek overflowing in the same location as an mPING report of flash flooding.
Thunderstorm Wind, Bayfield
- When
- September 20, 4:17 PM CST to 4:19 PM CST
- Where
- Bayfield County, 0.48 mi W of Barnes
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.350, -91.510
Trees and power lines downed in Barnes during the storm.
Thunderstorm Wind, Bayfield
- When
- September 20, 4:39 PM CST to 4:41 PM CST
- Where
- Bayfield County, Ino
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.530, -91.180
Multiple trees were downed along Highway 2 in Ino.
Flash Flood, Washburn
- When
- September 20, 4:45 PM CST to 5:45 PM CST
- Where
- Washburn County, 0.58 mi ESE of Spooner to 0.62 mi ESE of Spooner
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 45.828, -91.888
Flash flooding was occurring on US Highway 63 in front of a gas station with the water up to the grills on cars.
Thunderstorm Wind, Ashland
- When
- September 20, 5:01 PM CST to 5:03 PM CST
- Where
- Ashland County, 2.52 mi SE of Ashland Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.520, -90.890
A large pine tree was blown over at the spotter's location.
Flash Flood, Douglas
- When
- September 20, 6:00 PM CST to 7:00 PM CST
- Where
- Douglas County, 3.49 mi N of Blueberry to 3.81 mi NNE of Blueberry
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 46.630, -91.670
A culvert was damaged by a flash flood along Highway FF in Maple.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, September 20, 20211 death · 1 event
- Tornado and Damaging Winds in Wisconsin, September 20, 20211 injured · $469,000 · EF1 · 9 events
- Tornado and Hail in Minnesota, September 20, 2021$154,000 · EF0 · 7 events
- Damaging Winds in South Carolina, September 20, 2021$105,000 · 4 events
- Wildfire in Oklahoma, September 20, 2021$100,000 · 1 event
- Flash Flooding in Georgia, September 20, 2021$60,000 · 6 events
- Hail and Damaging Winds in Missouri, September 20, 2021$14,000 · 52 kt wind · 11 events
- Flash Flooding and Flood in Tennessee, September 20, 2021$10,000 · 13 events
- Damaging Winds in Missouri, September 20, 2021$15,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 20, 20217 events
- Hail in Kansas, September 20, 20211.75 in hail · 6 events
- Flooding and Heavy Rain in Florida, September 20 to 21, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984581, 986457, 984582, 984583, 986443, 984584, 986459.